Alabama, 2004

Hail and Damaging Wind in Alabama, April 7, 2004

April 7, 2004 · NWS BMX · 2 events in 1 county or zone

Dime to penny size hail was reported in extreme eastern Hale County near the Wateroak community. Several trees were also blown down along SR 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Dime to penny size hail was reported in extreme eastern Hale County near the Wateroak community. Several trees were also blown down along SR 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 7, 4:53 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 7, 4:53 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT WED APR 7 2004

.SHORT TERM...WE ARE KEEPING A CLOSE WATCH ON A CLUSTER OF
STRONG THUNDERSTORMS MOVING INTO PICKENS COUNTY AND FAR WEST
CENTRAL ALABAMA.

AN AREA OF STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS FAR EASTERN
MISSISSIPPI LATE THIS AFTERNOON IN AN UNSTABLE AIRMASS...ALONG A
STRONG DEWPOINT BOUNDARY...AND AN AREA OF GOOD LIFT PROVIDED FROM MID
AND UPPER LEVEL DIVERGENCE AROUND A UPPER LOW PRESSURE SYSTEM IN THE
ARKLATEX REGION.  THESE STORMS WERE MOVING EAST...BUT THEY WERE
HAVING A HARD TIME MAINTAINING THEIR STRENGTH AS THEY MOVE INTO A
DRIER AND MORE STABLE AIRMASS IN WESTERN ALABAMA.

EXPECT A FEW STRONG THUNDERSTORMS CAPABLE OF LARGE HAIL IN
PICKENS...NORTHERN SUMTER...AND GREENE COUNTY THROUGH 8 PM.
AS THESE STORMS SLOWLY MOVE EAST INTO THE TUSCALOOSA AREA AND
POINTS EAST...THEY WILL WEAKEN...ESPECIALLY WITH THE LOSS OF
DAYTIME HEATING.

WEAKER SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE OVER THE AREA LATER THIS EVENING AND OVERNIGHT AS
MOISTURE INCREASES.  HOWEVER...NO ORGANIZED SEVERE THUNDERSTORMS
ARE EXPECTED AS WEAK INSTABILITY AND WINDS ARE EXPECTED.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 58 77 52 79 54 / 50 30 00 00
MONTGOMERY 58 78 53 80 55 / 50 30 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, Apr 7, 12:20 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT WED APR 07 2004

ALZ011>015-017>050-072015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT WED APR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS ALONG WITH SOME ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND
ESPECIALLY TONIGHT.  THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING AND POSSIBLY SOME SMALL
HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED.

In the hours before

Local storm report, Apr 7, 6:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
734 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 SW NORTHPORT          33.14N 87.65W
04/07/2004                   TUSCALOOSA         AL   EMA
            PENNY SIZE HAIL IN ROMULUS 11 MILES SSW OF NORTHPORT

0632 PM     HAIL             11 SW NORTHPORT         33.15N 87.66W
04/07/2004                   TUSCALOOSA         AL   PUBLIC
            QUARTER SIZE HAIL IN ROMULUS

0631 PM     HAIL             7 SW NORTHPORT          33.15N 87.66W
04/07/2004                   TUSCALOOSA         AL   PUBLIC
            DIME SIZE HAIL REPORTED IN ROMULUS 11 MILES SSW OF
            NORTHPORT

The radar

The Birmingham radar (KBMX), 72 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hale

When
April 7, 6:35 PM CST to 6:45 PM CST
Where
Hale County, 13 mi NE of Greensboro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.833, -87.433

Thunderstorm Wind, Hale

When
April 7, 6:35 PM CST to 6:45 PM CST
Where
Hale County, 13 mi NE of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.833, -87.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390630, 5390631.